Alert archive / Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Blacksburg, VA

August 2, 2017Craig County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 2, 2017, 2:41 PM EDT for Craig County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 2:41 PM EDT (18:41 UTC)
Expired
Aug 2, 2017, 3:15 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA

County Craig County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

038 
WWUS81 KRNK 021841
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
241 PM EDT WED AUG 2 2017

VAZ018-WVZ044-021915-
Craig-Monroe-
241 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT 
SOUTHWESTERN CRAIG AND SOUTHEASTERN MONROE COUNTIES...

At 240 PM EDT, a strong thunderstorm was located near Waiteville,
moving east at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Paint Bank...
Sinking Creek...
Craig Springs...
Waiteville...
and Maggie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3756 8014 3735 8026 3740 8047 3742 8048
      3743 8049 3759 8043
TIME...MOT...LOC 1840Z 287DEG 8KT 3748 8038 

$$

JR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 1:15 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 2, 1:15 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
115 PM EDT Wed Aug 2 2017

.SYNOPSIS...
Weak high pressure resides across the region into Thursday. A
cold front approaches Friday, moving across Saturday before
stalling across the Carolinas over the weekend. The front then
lifts back north by early next week ahead of another cold front
arriving from the west.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1012 AM EDT Wednesday...

Forecast pretty much on track, and the mid/high clouds streaming
across southern VA/NC will linger in this area this afternoon
but some thinning expected. Meanwhile, appears similar scenario
as yesterday with showers firing up first over the NC mountains,
with secondary area along the Alleghanys north of I-64.

High-res models show this occurring between noon and 2pm.
Overall instability should stay limited with forecast MLCAPEs in
the 500-1000 J/KG range. Still looks like best lift will be
associated with an upper vort located this morning over northern
Alabama, to arrive across the southern Appalachians by 18z,
reaching the NC piedmont by evening. At the moment best low
level convergence stays across the mountains and foothills, so
question remains how much subsidence will occur in the piedmont
to prevent storms. Think a rogue storm may reach the NC piedmont
into southside VA, but overall will keep pops above 15 west of
Buckingham, VA to Martinsville, VA to Winston-Salem, NC line,
with highest pops over the NC High Country.

No change in forecast highs ranging from the upper 70s NC
mountains, to lower to mid 80s rest of the mountains, to upper
80s-around 90 foothills/piedmont/Roanoke.

Previous discussion from early morning...

Not a lot of change as the region remains under weak surface high
pressure beneath mid level troughing within overall benign
west/southwest flow aloft. This will again make focus for afternoon
convection mainly orographic aided via weak low level convergence
and leftover outflow. Models do show some weak shortwave energy
passing through the trough aloft across the southwest late today and
to the north this evening. However forcing today looks less than
Tuesday given expansive mid deck to start, and possible advection of
dry air aloft from the west per latest water vapor loop. In
addition, expect perhaps enough subsidence northwest of the Emily
remnant offshore to keep a lid on coverage southeast of the
ridges.

Most short term solutions also quite limited on convection with the
Cams showing the most per unzipping shra/tsra along the Blue
Ridge, while the GFS/Nam and HRRR produce only isolated coverage
at best. Still given decent progged instability within light
southwest flow and subsequent weak moisture advection would
expect at least some widely scattered coverage. This mainly NC
ridges per better moisture ahead of the upstream wave, and
across the northwest where convergence beneath a leftover 85h
theta-e ridge looks best. Otherwise appears isolated in between
across the mountains with some coverage perhaps edging east out
along/north of the Highway 460 corridor toward Lynchburg. Thus
running with low end chance to slight pops west/north while
leaving out mention across the southeast for now. Temps likely
slower to warm given mid deck early on but will likely jump once
sunshine emerges given warming aloft. Wont go as hot as the EC
Mos but could be around 90 piedmont and mainly 80s elsewhere.

Will basically be in between waves overnight with the approach of
the next impulse aloft likely staying far enough to the northwest to
preclude the need for pops western sections late. Still appears
enough instability for a few lingering showers west this evening
before tapering to fog overnight, as expect less mid deck canopy
under a little more subsidence late. This clearing should also allow
temps to drop off a bit more than the past couple of nights, with
lows in the low/mid 60s and even some 50s in the valleys.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
As of 300 AM EDT Wednesday...

Broad southern branch mid-level trough projected to be located over
the mid-MS Valley/western TN Valley region on Thursday will begin to
phase with a more potent northern stream upper trough over the upper
Midwest on Friday. While there are still some questions on exact
timing, its associated surface cold front looks to progress through
the Ohio Valley Friday afternoon and across the Appalachians into
the Piedmont Friday evening. Trend in recent and today's 00z NWP
solutions show a less impressive cold front, really losing its
baroclinicity as it more-or-less washes away/stalls as better
dynamics lift to the northeast in the Friday overnight hrs. A fast,
zonal mid-level flow should exist to begin the weekend, with the
southern half of the forecast area into a large part of the upper
South expected to remain unsettled due to the presence of the
weakening/stalled front in the vicinity.

For Thursday, the question is on finding a trigger to fire deeper
convection. With broadly cyclonic flow in place and weak capping,
cumulus clouds should increase in the peak daytime heating hours.
Forecast MUCAPEs are about 1000 J/kg on the NAM which should support
threat of afternoon thunderstorms. West to west/southwest flow
limiting surface convergence along with dry mid-level air and
weak lapse rates may also serve as a hindrance to deeper
convective development. As has been the case the past couple
days, best chance for isolated to widely scattered shower/storm
development is in the western third of counties. However
guidance has become less and less bullish so would not expect
coverage to be anything other than widely scattered. Diurnal
showers/storms should diminish with loss of heating, though will
maintain partly cloudy skies into the overnight. Toward
overnight, increase in deeper moisture from the southwest may
allow for greater cloud cover over the NC foothills up into
Southside VA. Should see highs well into the 70s/mid 80s topping
out near 90 in the central VA Piedmont, and possibly into the
upper NC Piedmont as well. Lows generally in the 60s, lowest
further to the west and mildest furthest southeast with the
expected increase in clouds.

For Friday, guidance has continued to slow down the timing of the
cold front. In fact, the 00z ECMWF would not have the front even
reaching Mercer, Summers and western Greenbrier County until
midnight. In addition - despite weaker capping, increased cloud
cover may limit higher instability values during the afternoon in
scattered pre-frontal storms west of I-81. Though a few storms would
be capable of heavy downpours given the "tall, skinny" CAPE profile
with around 1000-1500 J/kg of MUCAPE and PWATs of 1.3-1.6", later
timing of the front should keep strong storms isolated, if at all.
And this threat would be mainly west of the Blue Ridge foothills -
the Piedmont counties look to stay dry until after dark. Kept PoPs
no higher than Chance for the daytime hours, and showed higher
Chance to lower-end Likely PoPs for showers and thunderstorms in the
early evening hours. Since the front begins to lose its structure
and characteristics as it advances eastward along with nocturnal
stability, I've also started to decrease PoPs to slight to lower
end Chance for the overnight hours. Greater cloud cover than
Thursday should keep Friday's highs a couple degrees cooler than
Thursday. With the weakening front and clouds/showers trudging
southeastward during the overnight hours, should have a gradient
in low temperatures Friday evening. Cooler and drier upper 50s
to lower 60s should be common to the Blue Ridge, but in the
Piedmont and foothills, it's likely to be a mild and muggy night
with lows in the upper 60s with even a couple spot 70s
possible.

Forecast challenge for Saturday will be on how far north clouds and
showers associated with the stalling front extend. This will exert a
significant influence on highs and PoPs/QPF. This isn't well handled
from a consistency standpoint amongst the models. Kept a good deal
of cloudiness for areas south of Route 460 with slight to lower
Chance range PoPs along the VA/NC border south. Surface ridging atop
the stalling front should allow for somewhat cooler and drier
conditions across the northern two-thirds of counties despite
greater sun. Though 850 mb temperatures are warmer in southern
sections than across the northern tier of the forecast area, more
cloudiness keeps highs rising only a few degrees from overnight lows
in these southern areas; kept these to the low 80s as a result. In
the cooler air mass west of the Blue Ridge and into the southern
Shenandoah, highs should be in the mid 70s with drier dewpoints.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 105 PM EDT Tuesday...

Long wave trough over the central and eastern United States flattens
Friday night and Saturday. Models showing more of a spread in
solutions from Sunday night through Tuesday with the timing and
location of short waves tracking through the eastern trough.

Timing off the GFS and ECMWF now have the surface cold front into
eastern Virginia by Saturday morning. Highest probability of
precipitation and heaviest rainfall amounts will be over the
mountains. The center of the surface high behind the front moves
south into the Mid Mississippi Valley by Saturday morning, then east
into Virginia by Sunday morning. Drier air behind the front advances
into West Virginia and central Virginia but deeper moisture remains
over North Carolina and extreme southern Virginia Saturday and
Sunday. Boundary may end up from the Ohio Valley to the Mid Atlantic
states on Monday and Tuesday. This would keep at least a
low probability of precipitation going through early next week.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
As of 111 PM EDT Wednesday...

Forecast will center on convection this afternoon and where it
forms, per latest radar/sat trends and high-res forecast.
Similar to yesterday with mostly lack of forcing at all taf
sites, any convection will be isolated and mainly confined to
the mountains. Best support will be further south toward TNB-
AVL, and north of HSP/LWB. With this in mind per latest radar,
only have VCTS at LWB until 21z today. Will monitor radar and
amend if necessary.

Otherwise, not much wind and VFR sky conditions with sct/bkn
cu/tcu and cirrus.

Any leftover convection should fade into mid deck this evening
followed by a period of clearing and likely more valley fog late
tonight. Think the valley BCB/LWB locations will again drop to
IFR/LIFR late in fog/stratus, while the rest of the sites stay
VFR.

Extended Aviation Discussion...

Mostly VFR conditions are expected to continue through late in
the week as a large area of high pressure lingers across the
region, while gradually weakening. Some late night/early
morning fog will be possible in the mountain and river valleys
each morning. Next chance of reduced visibilities in isolated
convection may occur Thursday afternoon over the mountains. A
cold front will move into the area late Friday into Saturday
with perhaps a round of sub- VFR ceilings and visibilities in
showers and thunderstorms espcly Friday evening. Front stalls
just south of the area by Sunday with possible clouds/showers
and sub- VFR conditions returning north into southern sections
by late in the day.

&&

.EQUIPMENT...
As of 1040 AM EDT Tuesday...

The radar will be down most of the time through Wednesday due to
an upgrade on the signal processor. If the upgrade goes well,
the radar may be intermittently available Thursday and back to
continuous operation Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH/WP
SHORT TERM...AL
LONG TERM...AMS
AVIATION...JH/WP
EQUIPMENT...WP
Hazardous weather outlook, Aug 2, 3:32 AM EDT, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
332 AM EDT Wed Aug 2 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-030745-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
332 AM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 2, 1:29 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
129 PM EDT WED AUG 2 2017

WVZ043-044-021800-
Summers-Monroe-
129 PM EDT WED AUG 2 2017

...A SHOWER WILL AFFECT
NORTHEASTERN SUMMERS AND NORTHWESTERN MONROE COUNTIES...

At 127 PM EDT, a shower was located over Hix, moving east at 10 mph.

Winds in excess of 30 mph are possible with this shower.

Locations impacted include...
Hinton...
Alderson...
Sandstone...
Glenray...
and Buck.

This shower may intensify into a thunderstorm, so be sure to stay
indoors if thunder roars.

LAT...LON 3777 8067 3774 8067 3772 8063 3754 8068
      3765 8098 3771 8094 3770 8090 3767 8090
      3768 8088 3773 8090 3774 8092 3775 8092
      3776 8090 3779 8090 3780 8071
TIME...MOT...LOC 1727Z 279DEG 7KT 3770 8083

WP
Special weather statement, Aug 2, 1:58 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
158 PM EDT WED AUG 2 2017

WVZ043-044-507-508-021830-
Western Greenbrier-Summers-Eastern Greenbrier-Monroe-
158 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN GREENBRIER...NORTHEASTERN SUMMERS AND NORTHWESTERN
MONROE COUNTIES...

At 157 PM EDT, a strong thunderstorm was located over Sandstone,
moving east at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hinton...
Alderson...
Sandstone...
Wolfcreek...
and Elton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3762 8064 3764 8094 3771 8093 3770 8090
      3767 8090 3768 8088 3773 8090 3774 8092
      3777 8089 3780 8092 3783 8092 3787 8081
      3787 8075 3790 8077 3792 8058
TIME...MOT...LOC 1757Z 279DEG 6KT 3778 8085

WP
Special weather statement, Aug 2, 2:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
241 PM EDT WED AUG 2 2017

VAZ018-WVZ044-021915-
Craig-Monroe-
241 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN CRAIG AND SOUTHEASTERN MONROE COUNTIES...

At 240 PM EDT, a strong thunderstorm was located near Waiteville,
moving east at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Paint Bank...
Sinking Creek...
Craig Springs...
Waiteville...
and Maggie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3756 8014 3735 8026 3740 8047 3742 8048
      3743 8049 3759 8043
TIME...MOT...LOC 1840Z 287DEG 8KT 3748 8038

JR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:27 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington33 min
Aug 2, 3:52 PM EDTSpecial Weather StatementRNKFloyd23 min
Aug 2, 4:10 PM EDTSpecial Weather StatementRNKBotetourt35 min
Aug 2, 5:17 PM EDTSpecial Weather StatementRNKCampbell58 min
Aug 2, 5:28 PM EDTAreal Flood AdvisoryRNKBotetourt, Roanoke, City of Roanoke, City of Salem3 hr
Aug 2, 1:29 PM EDTSpecial Weather StatementRNKSummers31 min
Aug 2, 1:58 PM EDTSpecial Weather StatementRNKSummers32 min
Aug 2, 3:16 PM EDTAreal Flood AdvisoryRNKMonroe4 hr
Aug 2, 3:50 PM EDTSpecial Weather StatementRNKSummers55 min
Aug 2, 4:01 PM EDTAreal Flood AdvisoryRNKSummers4 hr

Nearby

Special Weather Statements in Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.